Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 144, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 27, 1996, 4:00 PM CDT for Greene County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 1996, 4:00 PM CDT (21:00 UTC)
- Expired
- Sep 27, 1996, 5:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Greene County, MS
The radar
The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2849 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 272101 SVRMOB MSC041-272200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 400 PM CDT FRI SEP 27 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...GREENE COUNTY AT 358 PM...A DEVELOPING SEVERE THUNDESTORM THUNDESTORM WAS LOCATED IN EXTREME SOUTHEAST PERRY COUNTY MISSISSIPPI. THE STROM WAS MOVING NORTHEAST AT 40 MPH AND WILL MOVE INTO GREENE COUNTY. THE STORM WILL MOVE ACROSS GREENE COUNTY THROUGH 5 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:47 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 27, 1:47 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 145 PM CDT FRI SEP 27 1996 ACTIVE WX AFTN AND EVE SHAPING UP AS STORM SYSTEM CONTS TO SPIN ACRS NATIONS MID SXN. FA UNDER FAVORABLE LIFT AS DIFFLUENCE ALOFT INCREASES AS 88D SHOWS WIDESPREAD CNVCTN BECOMING MORE APPARENT... ESPECIALLY AS WE ENTER INTO AFTN HEATING. FA UNDER INFLUENCE OF FAVORABLE RR REGION OF 20/30H JET STREAK EVE HRS AND MODELS SHOW SQUALL LINE CONFIGURATION PASSING THRU FA LATE EVE...AROUND MIDNIGHT INTO PREDAWN HOURS. ATTM...HAVE WORDED TAF AS SUCH FOR HEAVY PREVAILING GROUP. CUD ALSO SEE SOME SVR AROUND AS WELL. QPF'S INDICATE AMOUNTS GENERALLY FROM 1-2 INCHES...BUT CUD SEE MORE AS FROPA PLUNGES INTO A DEEP...MOIST...UNSTABLE...TROPICAL AIRMASS. WUD NOT BE SURPRISED TO SEE AMOUNTS FROM 2-4 INCHES B4 ALL IS SAID AND DONE. FAN/FWC WAY TO LOW FOR MY LIKING THRU SAT MORNING...SO WL BOOST CONSIDERABLY GIVE RADAR TRENDS TO THE W. THERMAL GRADIENT AND FRNTL WIND SHIFT LINE PASSES THRU MOB AROUND 12Z SAT AND 13/14Z FOR PNS. WUD XPCT GENERAL RAINS TAPERING OFF FROM THE WEST LATE SAT MORNING...AS SYSTEM AND ENERGY SHIFTS INTO SE STATES. A COOLER AND DRIER AIRMASS SETTLES OVHD AS N/NWRLY FLOW TAKES OVER WITH SHFC RIDGG BUILDING BEHIND FRONT SAT EVE AND SUN. UNTIL THEN GRAB THE UMBRELLAS. |-) (1) 73/77/57/78 +700 (2) 74/80/60/81 9700 GJM
In the hours before
Special weather statement, Sep 27, 10:03 AM CDT, 5 hours 57 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1000 AM CDT FRI SEP 27 1996 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... A WINTER-LIKE STORM SYSTEM WILL CONTINUE TO PUSH EAST OUT OF THE SOUTHERN PLAINS AND INTO THE LOWER AND MID MISSISSIPPI RIVER VALLEYS FRIDAY AFTERNOON AND EARLY SATURDAY MORNING. AS THE STORM SYSTEM APPROACHES...SOUTHERLY WINDS WILL CONTINUE TO PUSH A WARM...MOIST...UNSTABLE...TROPICAL AIRMASS NORTHWARD. THIS SETS THE STAGE FOR AN ACTIVE WEATHER PERIOD WITH NUMEROUS SHOWERS AND STORMS DEVELOPING...BEGINNING FRIDAY AFTERNOON AND EXTENDING INTO THE NIGHT-TIME HOURS. SOME OF STORMS COULD BE SEVERE...PRODUCING WINDS IN EXCESS OF 55 MPH AND LARGE...DAMAGING HAIL. THE POSSIBLITY OF TORNADOES ALSO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINS FROM TWO TO AS HIGH AS FOUR INCHES WILL LIKELY CAUSE RAPID WATER RISES IN POOR DRAINAGE AND LOWER LYING AREAS THIS AFTERNOON AND TONIGHT. FOR MARINE INTERESTS...SMALL CRAFT ADVISORIES ARE IN EFFECT AND DEVELOPING OFFSHORE STORMS COULD NOT ONLY PRODUCE LOCALLY HEAVY DOWNPOURS AND ROUGH SEAS...BUT ALSO WATERSPOUTS. YOU XSHOULD BE ON THE LOOKOUT FOR RAPIDLY CHANGING AND THREATENING WEATHER CONDITIONS AS THE WEEKEND APPROACHES... STAYING TUNED FOR THE LATEST WEATHER UPDATES...WATCHES AND WARNINGS. GJM
Nearby
Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.